Alabama, 2003Damaging Winds in Alabama, November 18, 2003
November 18, 2003 · NWS HUN · 14 events in 10 counties and zones
14 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 18, 11:58 AM CST, 5 minutes earlier.
Area forecast discussion, Nov 18, 11:58 AM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 AM CST TUE NOV 18 2003
.UPDATE...
QUICK UPDATE HERE TO REMOVE MENTION OF TORNADO WATCH THAT WILL BE
EXPIRING AT NOON. LARGE AREA OF MDT/HVY PCPN TO SLOWLY PUSH WEST TO
EAST ACROSS THE AREA THROUGH THE EVENING HOURS. MAIN SEVERE THREAT
HOLDING JUST TO OUR SOUTH THUS FAR...WITH THE BIGGEST CONCERN ACROSS
OUR AREA BEING LOCALIZED FLOODING AND SOME GUSTY WINDS ACCOMPANYING
THE MORE INTENSE PCPN. EXPECT TEMPERATURES TO HOLD STEADY IN THE
MID/UPPER 60S FOR THE REMAINDER OF THE AFTN...AND WILL ADJUST
DOWNWARD ACCORDINGLY. UPDATE OUT SHORTLY...
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FOR N AL THIS AFTERNOON AND TONIGHT.
TN...FLOOD WATCH FOR SOUTHERN MID TN THIS AFTERNOON AND TONIGHT.
&&
MR
Hazardous weather outlook, Nov 18, 5:00 AM CST, 7 hours 3 minutes before
ALZ001>010-016-TNZ076-096-097-181900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST TUE NOV 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE AHEAD OF A COLD
FRONT DURING THE DAY. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS OVER 60 MPH AS THE SQUALL LINE PASSES THROUGH.
ISOLATED TORNADOES MAY BE POSSIBLE IN ANY STORMS THAT DEVELOP
AHEAD OF THE SQUALL LINE. HEAVY RAINFALL WILL ALSO BE A THREAT THIS
AFTERNOON AND TONIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE
COMMON...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THE HIGHER
ELEVATIONS ACROSS NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN
MIDDLE TENNESSEE MAY ENHANCE RAINFALL AMOUNTS...AND RESULT IN RAPID
RUNOFF INTO AREA CREEKS AND STREAMS.
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE IN THE EARLY
AFTERNOON FOR NORTHWEST ALABAMA...MOVING INTO THE I-65 CORRIDOR
DURING THE AFTERNOON AND EARLY EVENING HOURS. THESE STORMS WILL
PUSH INTO NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN MIDDLE
TENNESSEE THIS EVENING AND EXIT THE AREA BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...
THE COLD FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING...BRINGING
COOLER AND DRIER WEATHER FOR THE REMAINDER OF THE WORK WEEK. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY
INTO MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NEEDED TODAY THROUGH TONIGHT.
PB
In the hours before
Special weather statement, Nov 18, 11:58 AM CST, 5 minutes before
ALZ001>003-181900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 AM CST TUE NOV 18 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND ACROSS NORTHWEST
ALABAMA...
AT NOON...AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WAS MOVING
ACROSS NORTHWEST ALABAMA. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS
IS NORTHEAST AT 30 MPH. AREAS THAT WILL BE AFFECTED THROUGH 1 PM
INCLUDE RUSSELLVILLE...AND THE FLORENCE AND MUSCLE SHOALS AREAS.
THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING PERIODS OF
HEAVY RAIN ACROSS NORTHWEST ALABAMA. RAINFALL AMOUNTS UP TO 3/4 OF
AN INCH ARE POSSIBLE IN SOME LOCATIONS. WIND GUSTS UP TO 45 MPH ARE
ALSO POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR
FURTHER STATEMENTS...WATCHES...OR WARNINGS.
24
Thunderstorm Wind, Franklin
- When
- November 18, 12:03 PM CST to 12:05 PM CST
- Where
- Franklin County, Phil Campbell
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.833, -87.283
Franklin county emergency management reported that a few trees were blown down due to thunderstorm winds.
Thunderstorm Wind, Morgan
- When
- November 18, 12:15 PM CST to 12:20 PM CST
- Where
- Morgan County, Somerville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.750, -87.667
Emergency management reported a few trees down due to thunderstorm winds.
Thunderstorm Wind, Lauderdale
- When
- November 18, 12:30 PM CST to 12:40 PM CST
- Where
- Lauderdale County, Rogersville
- Measured
- 80 kt (92 mph) estimated sustained
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.917, -87.267
Thunderstorm winds produced a wind damage path of 30 yards in width and a half a mile wide in length. Seven homes had portions of their roofs blown off with one roof completely blown off. Several outdoor sheds were destroyed and at least thirty trees were blown down by the thunderstorm winds.
Thunderstorm Wind, Colbert
- When
- November 18, 12:30 PM CST to 12:40 PM CST
- Where
- Colbert County, Muscle Shoals
- Measured
- 70 kt (81 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.100, -87.050
Several trees were blown down due to thunderstorm winds. At least two trees were blown onto homes resulting in roof damage.
Thunderstorm Wind, Lauderdale
- When
- November 18, 12:40 PM CST to 12:45 PM CST
- Where
- Lauderdale County, Anderson
- Measured
- 70 kt (81 mph) estimated sustained
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.933, -86.983
A few trees were blown down and a home and barn were slightly damaged due to the thunderstorm wnids.
Thunderstorm Wind, Cullman
- When
- November 18, 12:42 PM CST to 12:47 PM CST
- Where
- Cullman County, Crane Hill
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.733, -86.617
Thunderstorm winds completed minor damage to a chicken house.
Thunderstorm Wind, Limestone
- When
- November 18, 1:00 PM CST to 1:03 PM CST
- Where
- Limestone County, Elkmont
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -86.900
A few trees were blown down and two homes suffered minor roof damage by thunderstorm winds.
Thunderstorm Wind, Morgan
- When
- November 18, 1:03 PM CST to 1:06 PM CST
- Where
- Morgan County, Falkville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.350, -86.883
A few trees were blown down by thunderstorm winds.
Thunderstorm Wind, Madison
- When
- November 18, 1:20 PM CST to 1:25 PM CST
- Where
- Madison County, Huntsville
- Measured
- 80 kt (92 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.167, -86.333
Thunderstorm winds damaged two large buildings on the south end of Redstone Arsenal. Several trees were also blown down and three homes suffered minor roof damage due to the thunderstorm winds.
Thunderstorm Wind, Morgan
- When
- November 18, 1:23 PM CST to 1:28 PM CST
- Where
- Morgan County, 2 mi SE of Falkville
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.500, -85.867
A mobile home suffered major damage due to thunderstorm winds.
Thunderstorm Wind, Dekalb
- When
- November 18, 1:50 PM CST to 1:53 PM CST
- Where
- Dekalb County, Kilpatrick
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.467, -86.800
A mobile home was damaged due to high winds. A few trees were also blown down by thunderstorm winds.
Thunderstorm Wind, Marshall
- When
- November 18, 1:54 PM CST to 1:58 PM CST
- Where
- Marshall County, Douglas
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.950, -85.733
A few trees were blown down by thunderstorm winds.
Thunderstorm Wind, Jackson
- When
- November 18, 1:55 PM CST to 2:00 PM CST
- Where
- Jackson County, Bridgeport
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -86.067
A power pole was blown down onto a car and a few trees were blown down due to thunderstorm winds.
Thunderstorm Wind, Dekalb
- When
- November 18, 2:14 PM CST to 2:16 PM CST
- Where
- Dekalb County, Rainsville
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.350, -87.700
Three small buildings suffered minor damage and two homes had shingle damage due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, November 18, 2003$20 million · 2.75 in hail · 15 events
- Tornadoes and Flash Flood in Mississippi, November 18, 20032 injured · $754,000 · F1 · 34 events
- Rip Current in Florida, November 18, 20031 death · 1 event
- Hail in Missouri, November 18, 2003$6.0 million · 2.75 in hail · 1 event
- Tornado in Louisiana, November 18, 2003$250,000 · F1 · 1 event
- Tornado in Alabama, November 18, 20032 injured · $100,000 · F1 · 1 event
- High Wind and Strong Wind in Washington, November 18 to 19, 2003$350,000 · 54 kt wind · 3 events
- Tornado in Alabama, November 18, 2003$105,000 · F1 · 1 event
- Tornado in Louisiana, November 18, 2003$100,000 · F1 · 1 event
- Flash Flood in Arkansas, November 18, 2003$300,000 · 1 event
- Damaging Winds in Louisiana, November 18, 2003$194,000 · 87 kt wind · 5 events
- Damaging Wind in Louisiana, November 18, 2003$180,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336406, 5336407, 5336408, 5336474, 5336475, 5336476, 5336477, 5336479, 5336478, 5336481, 5335044, 5336480, 5336482, 5335043.